From Ft. Drum, New York, USA:
My seven-year-old was diagnosed with type 1 diabetes less than two months ago. He was also diagnosed with ADHD and has been taking Seroquel to counter insomnia caused by the Strattera and Metadate. I have read that Seroquel can cause diabetes or symptoms of diabetes. My child is now in the honeymoon period. He has been taken off NovoLog completely and is on a two units a day of Lantus, still has readings around 200 mg/dl [11.1 mmol/L]. I know all about false hope, but with him on all these drugs, I must, as a parent, make sure mistakes aren't made and investigate all options. My concern is all three medications, but mostly Seroquel, involvement.
There is no evidence that Strattera or Metadate cause diabetes. Seroquel and other similar medications can cause some hyperglycemia through mechanisms that are unclear. However, it seems like his diabetes requires different treatment if you are still seeing blood glucose values of 200 mg/dl [11.1 mmol/L] intermittently. I would go back to your diabetes team and review all of this in greater detail. Usually, there is no reason to stop the psychotropic medications if their indication is still correct; there are alternatives for sleep inducement such as melatonin which do not have hyperglycemia as a possible side effect.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.